Minnesota, 2024

Drought in Minnesota, January 1 to 31, 2024

January 1 to 31, 2024 · NWS ARX · 3 events in 3 counties and zones

Long-standing abnormally dry conditions from April 2023 through January 2024 resulted in no changes to severe (D2) and extreme (D3) drought for southeast Minnesota in January. From initial severe drought (D2) issuance in June 2023 to the onset of January 2024, 10 to 20 of total liquid precipitation was 2 to 14 below normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Long-standing abnormally dry conditions from April 2023 through January 2024 resulted in no changes to severe (D2) and extreme (D3) drought for southeast Minnesota in January. From initial severe drought (D2) issuance in June 2023 to the onset of January 2024, 10 to 20 of total liquid precipitation was 2 to 14 below normal. Multiple storms grazed southeast Minnesota through January and resulted in quite variable snow and rainfall totals. Highest monthly snowfall totals of 10 to 15 with a liquid equivalent of 1 to 1.5 fell along the Mississippi River and were slightly above normal. Lowest monthly snowfall totals from 5 to 10 with up to 1 of total liquid equivalent were near to below normal in counties farther west of the Mississippi River. Besides one week of well below normal temperatures, overall monthly temperatures were well above normal, including multiple days of 10 degrees or more above normal. These warm conditions quickly melted the snowpack and perpetuated ongoing soil moisture concerns.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 31, 10:50 PM CST, 1 hour 10 minutes earlier. Its key messages:

  • Above normal temperatures for the start of the New Year, but below average confidence in the cloud forecast which would affect temperatures.
  • Slight chance (15-20%) for light snow for the northern portions of our region Wednesday.
Area forecast discussion, Dec 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1050 PM CST Sun Dec 31 2023

.KEY MESSAGES...

- Above normal temperatures for the start of the New Year, but
  below average confidence in the cloud forecast which would
  affect temperatures.

- Slight chance (15-20%) for light snow for the northern
  portions of our region Wednesday.

&&

.DISCUSSION...
Issued at 244 PM CST Sun Dec 31 2023

Overview:

Water vapor satellite imagery/heights showed the closed low over.
southern Lake Michigan.  A ridge aloft was noted across the Rockies
with a closed low over the state of Washington and full latitude
troughing off the West Coast.  The latest metars and WSR-88D radar
show a few lingering flurries locally, some UP over central MN and
some snow showers pushing across parts of Lake Superior. Overnight
and early this morning, many locations experienced bouts of light
freezing drizzle/mist.  Even small amounts on untreated surfaces
created a light glaze and slippery conditions.  Snowfall amounts
were light as expected and ranged from a trace to 1.1"  Here at the
NWS La Crosse, we had 0.2" of snow with a trace of icing. RST had a
trace of snow and light icing.  LSE had 0.2" with a trace of ice.
4WNW of Ettrick reported 1.1" of snow, Black River Falls had 1",
4NNW of La Crescent 0.7" and Onalaska had 0.3".  See our latest PNS
for more reports.  The most recent visible satellite imagery showed
mostly cloudy skies across the region with temperatures in the upper
20s to lower 30s.

Above normal temperatures to start the New Year:

Through Monday, the storm system that brought the freezing drizzle
and light snow to the area will exit the region with mid-
tropospheric ridging building in for Monday.  The short term models
are keen on clearing the low clouds out, however the western edge of
the stratus is not budging.  Some breaks are occurring across parts
of central Wisconsin.  The RAP low level moisture hangs around
through early Monday afternoon compared to clearing out this
evening.  Thus went with the more pessimistic guidance of holding on
to clouds longer, although some breaks could develop across parts of
the forecast area overnight.  We currently have lows in the mid
teens to lower 20s, however if the clouds break up more, they could
be colder.  For Monday, have highs from 28 to 33 and those readings
are a few degrees above the normal highs of 24 (RST) and 29 (LSE).

Temperatures remain near to above average this week with slight
chances for snow Wednesday:

Temperatures will remain above normal through the middle of the week
with an upper-level ridge sliding into our region Late Monday. As a
result, can expect highs mostly in the lower to middle 30s for
Tuesday with the ridge axis firmly over our region and building
surface high pressure to the south. The next feature that
warrants watching is a small shortwave trough ejecting out of
the Canadian Plains late Tuesday and into Wednesday. Currently,
the latest NBM continues to keep precipitation chances almost
zero due to its limited QPF signal. However, there is a couple
subtle indications of precipitation Tuesday and Wednesday that
will need some monitoring. The 31.12z NAM soundings shows some
low-level saturation with a stratus deck that pushes into the
region ahead of the wave. With the lack of ice nucleation
present in this sounding, there would be some question of
freezing drizzle/mist if there is enough lift. With questions
remaining as to how large the saturated layer would be and with
the NAM being the only solution showing this, opted to keep out
any mention of precipitation Tuesday morning. Additionally,
with the 31.12z deterministic NAM and GFS forecast soundings
showing some potential for saturation in the dendritic growth
zone with some weak lift Wednesday morning, decided to nudge
precipitation chances to 15- 20% north of I-90 with snow being
the main ptype. After the passage of this shortwave, some cold
advection will work its way in allowing highs to fall down to
near average but will warm slightly once again as guidance shows
another ridge building in late Thursday into Friday.

Looking to the Weekend and beyond:

Long range guidance does show some interesting trends going into the
first weekend of 2024 and beyond. However, it is important to note
that predictability at this stage in the forecast remains low.
Deterministic guidance shows a fairly robust upper-level trough
digging down into the southern rockies Saturday morning that
ejects into the southern Plains. Intensity of this trough as it
will be key in determining its position as it moves eastbound
with the current consensus mostly keeping this system south of
our region. Consequently, probabilistic guidance, namely the
31.12z GEFS and EC ensemble, does not have high confidence in
measurable precipitation with only medium probabilities (30-50%
chance).

Guidance then depicts a secondary system early the subsequent week
that ejects into the Great Plains as well. There seems to be some
indication that there could be a more northward trajectory with
this system as it moves eastbound. As a result, probabilistics
in the 31.00z grand ensemble (EC ens/GEFS/Canadian ens) already
show very high confidence (70-90% chance) of seeing measurable
precipitation during this period. However, due to this being
pretty far into the extended forecast predictability remains
very low.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1045 PM CST Sun Dec 31 2023

Widespread MVFR ceilings persist through much of the period,
with an increasing probability (50 to 70%) of IFR ceilings west
of the Mississippi River after 06Z tonight. The cloud deck
across the region may begin to scatter out Monday afternoon and
evening, but timing specifics are tough to pin down at this
time. Current northwest winds of 5-10 kts back to the west
Monday morning and the southwest Monday afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor/Zapotocny
AVIATION...Skow
Hazardous weather outlook, Dec 31, 12:57 PM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1257 PM CST Sun Dec 31 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-012300-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1257 PM CST Sun Dec 31 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Fillmore

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

Severe (D2) and extreme (D3) drought persisted for most of Fillmore County through January. While 0.5 to 1.5 of monthly total liquid precipitation was near normal, the long-standing abnormally dry conditions, 8 to 12 below normal since June 1st, 2023, resulted in severe (D2) and extreme (D3) drought persisting.

Drought, Mower

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Mower forecast zone
Reported by
Drought Monitor
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

Severe (D2) and extreme (D3) drought persisted for most of Mower County through January as monthly liquid precipitation totals were up to 1 below normal.

Drought, Houston

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Houston forecast zone
Reported by
Drought Monitor
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

Severe (D2) drought persisted for most of Houston County through January. While 1 to 1.5 of monthly total liquid precipitation were near normal, long-standing abnormally dry conditions, 6 to 12 below normal since June 1st 2023, resulted in severe (D2) drought persisting.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1157293, 1157294, 1157295.